question-icon

Can low pulse rate cause lightheadedness in an elderly patient?

default
Posted on Tue, 21 Aug 2018
Question: 89 year old female aprox 120 lbs
feeling faint
bp 147/83
pulse 50
taking meds Levothyroxine
Citalopram
Aripirazole
Donepezil
When she woke up she returned to bed feeling faint after dressing
sat in chair and started to pass out
we placed her in bed with feet elevated. Took vitals at that point
doctor
Answered by Dr. Sagar Makode (11 minutes later)
Brief Answer:
Its likely due to low pulse rate

Detailed Answer:

Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

This is happening likely due to low pulse rate, which in turn leads to decreased blood supply to brain and fainting.
She should be hospitalized and needs evaluation. Possible causes in her are increased need for thyroxine, sick sinus syndrome or heart block due to age or rarely due to Citalopram or Donepezil.
She should undergo ecg, TSH levels, and further may need Holter.
At present, give her plenty of water, fluids. AVOID mobilisation and sudden movements like getting up. Care should be taken during washroom visits as many patients get syncope during passing urine or motion. Give some pillows below her legs. Try to shift her to hospital as early as possible.

Hope I have answered your query.

Take care

Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Sagar Makode

Cardiologist

Practicing since :2013

Answered : 1874 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can low pulse rate cause lightheadedness in an elderly patient?

Brief Answer: Its likely due to low pulse rate Detailed Answer: Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice. This is happening likely due to low pulse rate, which in turn leads to decreased blood supply to brain and fainting. She should be hospitalized and needs evaluation. Possible causes in her are increased need for thyroxine, sick sinus syndrome or heart block due to age or rarely due to Citalopram or Donepezil. She should undergo ecg, TSH levels, and further may need Holter. At present, give her plenty of water, fluids. AVOID mobilisation and sudden movements like getting up. Care should be taken during washroom visits as many patients get syncope during passing urine or motion. Give some pillows below her legs. Try to shift her to hospital as early as possible. Hope I have answered your query. Take care